Paracetamol / Acetaminophen Update. Dr Angela Chiew – Australian Clinical Toxicologist and Emergency Staff Specialist
Paracetamol is a hard overdose to understand. There I said it. I'm no longer going to feel bad when I have to sit down and work this one out.
Acetaminophen or Paracetamol Overdose was the first illustration where I chose to anthropomorphise an organ...and so, Liver-Man was born!
Clinical Toxicologist Nicholas Buckley is one of the biggest brains in the business. In his talk at SMACC he showed us how much there is to know about something so seemingly simple in ‘Paracetamol: More than meets the Eye’. This is a…
A case of paracetamol-induced hepatotoxicity with a discussion of the Schiodt scoring system for predicting paracetamol-induced liver failure.
You are called by a doctor in a remote hospital asking for advice. The doctor is concerned about the risk of hepatotoxicity from repeated supratherapeutic ingestion (RSI) of paracetamol in the following patient:
Paracetamol (acetaminophen, APAP) is an ubiquitous analgesic and antipyretic agent; its safety and efficacy in critical illness?
Acute Paracetamol Toxicity: following overdose glucuronidation and sulphation pathways are rapidly saturated -> increased metabolism to NAPQI (N-acetyl-P-benzoquineimine); glutathione is required to inactivate NAPQI and when levels depleted -> hepatocellular death takes place
Paracetamol (acetaminophen): simple analgesic and antipyretic - not an NSAID as it lacks significant anti-inflammatory effects
Our American ER doc gone walkabout struggles with medications, millimoles and the metric system in the emergency medicine nirvana that is Tasmania...